Editorial Note: There are tens of thousands of people affected by dependence on and protracted withdrawal from antidepressants, antipsychotics, benzodiazepines, dopamine agonists and other drugs. We will be opening up a Complex Withdrawal and PSSD research section in the very near future aimed at solving what is going on.
This post by DA who has a certified protracted withdrawal syndrome shows one of the ways forward – people staying alert to what happens to their withdrawal difficulties if they are put on another drug. There are two options here, one is that one of the two drugs DA was put on has cured the underlying problem or that it has alleviated it and the problem would come back if she stops. Either way, there are clues to what might be going on.
After being on 10mg of Seroxat (Paxil) for 7 years, I stopped it suddenly in 2006. Since then I have experienced a never ending range of symptoms which I associate with discontinuation from Seroxat. These are very similar to the experiences I have heard from others who have also experienced discontinuation problems.
In 2014 I developed atrial fibrillation. I felt very unwell with a persistent dry cough, lower abdominal pain, extreme fatigue and breathlessness. I was taken to hospital with a high heart rate and was given beta blockers and rivaroxaban. I had diarrhoea for a couple of days but my mood was quite high and I looked incredibly well.
I stopped taking the beta blocker (bisoprolol) because I hated the side effects of dry mouth and a feeling of slowing down. My head felt as though it had cotton wool inside – a feeling I first had when I went onto seroxat. I continued with the rivaroxaban as I was scared by the hospital doctors and their warnings of stroke if I didn’t take them.
At first when I missed a dose of rivaroxaban, I would feel a bit fuzzy headed. I didn’t seem to be able to think clearly. When I took the dose, I felt better. After a while I got used to taking the rivaroxaban and I felt quite well on it despite having an erratic heart rate.
The dizziness, which had plagued me in the early stages of withdrawal and had returned again after 5 years, completely disappeared. The dry cough and abdominal pain disappeared.
I was given cardioversion in February 2015 but this only worked for 2 weeks before my heart went back into arrhythmia. After this the doctor decided to put me on Digoxin, Multaq (dronedarone) and keep on with the rivaroxaban. I felt very unwell taking the digoxin which I used to take early morning. Within minutes of taking this, I would feel sick and very dizzy and the symptoms would last a few hours.
The Multaq which was supposed to be 400 mg twice a day, did not give me any problems at all, although I decided to halve the dose and just take 400 mg once a day. After 6 weeks I had another cardioversion which proved successful. I was taken off the digoxin with only a few problems (diarrhoea, general ill feeling for a few weeks). I was left on the Multaq and rivaroxaban and as far as the doctors knew, the bisoprolol which I only take if I feel my heart is going out of rhythm and then I only take one dose.
When I was told I had to take these drugs, I was very scared of the reactions, as I have had a lot of problems with food intolerance and have never been able to take any vitamin or herbal tablet since coming off Seroxat. When I tried some homeopathic tablets, I had terrible headaches. The only tablet I was able to take, and only when absolutely necessary, was paracetamol.
Over the 9 years, the food intolerance has improved and I am still unable to take any natural medicine but to my surprise I can tolerate the drugs for A.F. I am told I will remain on these for 2 years as long as my heart is stable.
Some of the original symptoms from discontinuation of Seroxat still remain, head zaps occasionally, fatigue, joint and muscle aches occasionally, some food intolerance still remains, but I do not have any dizziness now or the flu type symptoms I used to get.
What is interesting, I used to find that any type of stress intensified the discontinuation symptoms and I seemed to have very little tolerance to manage even a small amount of stress. However, for the past 6 months, I have been under a huge amount of stress which should have caused intolerable symptoms and left me unable to cope, but something has changed in me and I am a lot stronger than I was a year ago. I no longer feel hypervigilant and my sleep is a lot better although I am having menopausal hot flushes now so this sometimes wakes me up.
I am pretty certain something, whether Multaq or Rivaroxaban has made a difference to me not just with the A.F. although I am worried about the side effects when I have to stop taking them.
Editorial Note: In terms of the way we on RxISK have been thinking about withdrawal, Multaq which acts on Sodium and other channels would seem the best bet for the drug that has made the difference but the way DA tells the story it looks more like Rivaroxaban. We need someone who uses these drugs more often, especially Rivaroxaban to come onboard if they can see what might be going on.